Iowa, 2015

Flash Flood and Hail in Iowa, May 4, 2015

May 4, 2015 · NWS DVN · 3 events in 2 counties and zones

A slow moving cold front produced areas of thunderstorms with large hail up to the size of quarters and frequent lightning. One person was killed and another injured by lightning in Muscatine County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A slow moving cold front produced areas of thunderstorms with large hail up to the size of quarters and frequent lightning. One person was killed and another injured by lightning in Muscatine County. Heavy rain also was common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 4, 2:31 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, May 4, 2:31 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT MON MAY 4 2015

.SYNOPSIS...
ISSUED AT 330 PM CDT MON MAY 4 2015

A NEARLY STATIONARY FRONTAL BOUNDARY EXTENDED FROM SOUTH OF
CHICAGO TO JUST SOUTH OF THE QUAD CITIES AND THEN TO SAINT JOSEPH
MO. TO THE NORTH OF THE BOUNDARY...LOW CLOUDS...WINDS FROM THE
NORTHEAST AND TEMPERATURES WERE IN THE UPPER 60S TO LOWER 70S. TO
THE SOUTH OF THE BOUNDARY WINDS WERE FROM THE SOUTH WITH
TEMPERATURES IN THE MID TO UPPER 70S. DEWPOINTS ACROSS THE CWA
RANGED FROM THE UPPER 50S TO LOWER 60S.

AT 3 PM DOPPLER RADAR INDICATED A FEW THUNDERSTORMS IN HANCOCK
AND MCDONOUGH COUNTIES IN WESTERN IL MOVING DUE EAST. AN AREA OF
SHOWERS WAS INCREASING IN SOUTHWEST/SOUTHCENTRAL IA AND
THUNDERSTORMS WERE FIRING IN KS ASSOCIATED WITH A SHORT WAVE
EMBEDDED IN THE FLOW PUSHING INTO SW KS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 330 PM CDT MON MAY 4 2015

OVERVIEW...VISIBLE SATELLITE SHOWED SOME BREAKS IN THE CLOUD
COVER AND MUCAPES WERE RISING TO 2000 J/KG AND ARE FORECAST TO
2500 J/KG LATER THIS AFTERNOON. HOWEVER...SHEAR IS WEAK AND
FREEZING LEVELS ABOUT 10K. THIS SUGGESTS MULTICELL CLUSTERS
PRODUCING NEAR SEVERE HAIL AROUND 1 INCH. PRECIPITABLE WATERS
INCREASE TO 1.50 INCHES SO HEAVY DOWNPOURS WILL ACCOMPANY THE
STRONGER STORMS.

TONIGHT...SHORT WAVE WILL RIDE INTO SOUTHEAST NEB EARLY THIS
EVENING AND THEN ACROSS IOWA OVERNIGHT. THIS WILL PROVIDE LARGE-
SCALE ASCENT AND WITH THE BOUNDARY BISECTING THE CWA THUNDERSTORMS
WILL CONTINUE TO INCREASE IN COVERAGE LATE THIS AFTERNOON AND
EVENING. HRRR/ARW/WRF-NMM INDICATE THIS CONGEALING INTO A RATHER
LARGE AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS OVERNIGHT. THE
HAIL THREAT APPEARS TO BE CONFINED TO MAINLY THIS EVENING WITH THE
BETTER INSTABILITY. HEAVY DOWNPOURS CAN BE EXPECTED AT ANY TIME
AND SOME LOCATIONS SHOULD BE ABLE TO PICK UP OVER AN INCH OF RAIN.
DUE TO THE BOUNDARY BISECTING THE MIDDLE TO THE CWA THERE WILL BE
A NICE THERMAL GRADIENT. MINIMUM TEMPERATURES WILL RANGE FROM THE
LOWER 50S FROM DUBUQUE TO FREEPORT...TO THE LOWER 60S IN OUR
SOUTHERN CWA.

TUESDAY...SHOWERS AND A FEW THUNDERSTORMS IN THE MORNING WILL
GRADUALLY DIMINISH AS THE DAY PROGRESSES AS FORCING WEAKENS. THE
STRONGER FORCING SHIFTS WELL TO OUR WEST AS A DEEP UPPER LEVEL
TROUGH EDGES CLOSER TO THE PLAINS. OPERATIONAL MODELS SUGGEST THE
FRONTAL BOUNDARY WILL MOVE LITTLE BUT THE CONVECTION OVERNIGHT MAY
HAVE A SAY IN THAT. SHOULD BE QUITE A THERMAL GRADIENT AGAIN WITH
HIGH TEMPERATURES RANGING FROM THE LOWER TO MID 60S IN FAR NW IL
TO AROUND 80 IN OUR SOUTH. HOWEVER...DEPENDING ON WHERE THE
BOUNDARY WILL EXIST...CLOUD TRENDS AND ANY LINGERING SHOWERS THIS
MAY IMPACT TEMPERATURES GREATLY.

.LONG TERM...(TUESDAY NIGHT THROUGH NEXT MONDAY)
 ISSUED AT 330 PM CDT MON MAY 4 2015

TUESDAY NIGHT AND WEDNESDAY...SEVERAL OF THE 12Z RUN MODELS TRY TO
MIGRATE THE MAIN WARM FRONT TO THE NORTHERN CWA BY EARLY WED
MORNING...WITH MAIN FORCING SHIFTING OFF DIGGING L/W TROF ACRS THE
CENTRAL PLAINS AND ELEVATED WAA FED RIBBON OF SHOWERS STORMS TO THE
NORTH ACRS MN INTO WI. THUS BESIDES A FEW SCTRD TO ISOLATED SHOWERS/
STORMS ACRS THE NORTHERN CWA TUE EVENING...THIS PERIOD MAY BE A LULL
IN PRECIP BARRAGE THIS WEEK. BUT RATHER LOW CONFIDENCE IN THIS
SCENARIO AND COULD SEE THE NAM/S MORE SCTRD PRECIP COVERAGE ALONG
AND NORTH OF I80 FOR MUCH OF THE EVENING PAN OUT ESPECIALLY WITH A
MORE SOUTHERLY WARM FRONTAL POSITION HANGING ON. LOWS RANGING FROM
THE LOWER 50S IN THE NORTHEAST...TO AROUND 60 IN THE FAR SOUTH WITH
SIMILAR DPT VARIANCES.

SOUTHEAST CONUS RIDGE WITH SE ATLANTIC CUT-OFF TROPICAL LOOKING
SYSTEM MAKING FOR A BLOCKING PATTERN WED INTO AT LEAST THE END OF
THE WEEK. SHORT-WAVE SPOKES SCOOTING UP THE PLAINS AROUND STALLED
NORTHWESTERN HIGH PLAINS L/W TROF MAY MAKE FOR MUCH MORE CONVECTIVE
COVERAGE TO THE WEST/NORTHWEST OF THE CWA AND A MAINLY DRY FIRST
HALF TO WED LOCALLY. THIS MAY ALLOW TEMPS TO WARM INTO THE 80S...BUT
LATEST SREF TRENDS SUGGEST CLOUDS AND A LEAD BAND OF SHOWERS/STORMS
TO MAKE IT INTO THE SOUTHWESTERN THIRD OF MORE OF THE DVN CWA BY
LATE WED AFTERNOON. BUT THE MAIN FORCING FOCUS CLOSER TO THE UPPER
WAVE WILL CONTINUE TO MOVE ACRS THE WEST CENTRAL INTO NORTHEASTERN
PLAINS/MO RVR VALLEY WED NIGHT...WITH SEVERAL OF THE MODEL SOLUTIONS
SUGGESTING THE PRECIP WEAKENING AS IT MOVES INTO OUR AREA OF CONCERN
WED NIGHT INTO THU MORNING...THE MORE SIGNIFICANT CONVECTION
REMAINING OFF TO THE WEST AND NORTHWEST.

THURSDAY AND FRIDAY...AS STALLED SOUTHWESTERLIES WITH SEASONALLY
ROBUST WARM MOIST CONVEYOR IMPINGING ON A LLVL BOUNDARY CONTINUES
FROM THE PLAINS UP INTO THE WESTERN GRT LKS...SEVERAL OF THE MEDIUM
RANGE MODEL RUNS ARE POINTING TO LATE THU AND THU NIGHT FOR A BETTER
CHANCE FOR MORE WIDESPRREAD CONVECTION OR A MCS TYPE EVENT INTO THE
LOCAL AREA AS THE MAIN SFC FRONT DRAWS CLOSER FROM THE WEST. LONG
RANGE SHEAR PROFILES AND THERMODYNAMICS SUGGEST MARGINAL SVR STORMS
POSSIBLE...WITH A BETTER CHC AT LOCALLY HEAVY RAIN... PROJECTED
PWAT/S CLIMB TO OVER AN INCH TO 1.2 INCHES AS THU PROGRESSES. THU IS
A WARM DAY WITH READINGS WELL UP IN THE 80S POSSIBLE...BUT AGAIN
CONVECTIVE DEBRIS AND PRECIP ITSELF MAY TEMPER THE HIGH TEMP
POTENTIAL AND WILL PLAY IT MORE CONSERVATIVE. ANY OUT FLOW
BOUNDARIES FROM THU NIGHT...OR THE MAIN BOUNDARY ITSELF STALLING OUT
RIGHT ACRS THE CWA ON FRI MAY MAKE FOR A WET END TO THE WEEK.

SATURDAY THROUGH NEXT MONDAY...ALMOST DAILY PRECIP CHANCES
CONTINUE...AND SEVERAL OF THE MEDIUM RANGE MODELS SUGGEST A LARGE
PIECE OF THE WESTERN CONUS L/W TROF TO ROLL OUT ACRS THE MID CONUS
OR UPPER MIDWEST THIS PERIOD...WITH SEVERAL TARGETING SUNDAY. WITH
ADEQUATE HEATING THIS COULD BE A MORE ORGANIZED SEVERE WX DAY WITH
SYNOPTIC SCALE FORCING MAKING IT/S WAY ACRS THE MS RVR VALLEY INTO
THE GRT LKS...IT/S JUST TIMING THIS WAVE. LESS SVR POTENTIAL IF THE
WAVE ROLL OUT DELAYS UNTIL LATER AT NIGHT SUCH AS SUNDAY NIGHT INTO
MON MORNING. BUT THE HEAVY RAIN THREAT STILL THERE...AND
ACCUMULATIVE RAINFALL POTENTIAL FROM THIS WEEK AND INTO THE WEEKEND
MAY RANGE FROM 3-5+ INCHES WITH THE MREF SUGGESTING 50 MILES EITHER
SIDE OF THE I80 CORRIDOR CURVING BACK INTO SOUTH CENTRAL IA. HOPEFULLY
THEN A TEMPORARY REPRIEVE FROM THE RAINS AND STORMS FOR THE EARLY
PART OF NEXT WEEK IN THE WAKE OF THE PASSING L/W TROF.   ..12..

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1256 PM CDT MON MAY 4 2015

A NEARLY STATIONARY FRONTAL BOUNDARY NEAR I-80 WILL HAVE MVFR CIGS
ALONG AND NORTH OF THE BOUNDARY...ALONG WITH NORTHEAST WINDS 10 KNOTS
OR LESS. TO THE SOUTH OF THE BOUNDARY VFR CONDS AND SOUTH WINDS AROUND
10 KNOTS. SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE THIS AFTERNOON
ALONG/SOUTH OF THE BOUNDARY AND THEN BECOME MORE WIDESPREAD THIS
EVENING AND OVERNIGHT. MVFR/LCL IFR CONDS IN THUNDERSTORMS PRODUCING
HEAVY RAIN AND POTENTIAL FOR AROUND 1 INCH HAIL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...12
AVIATION...HAASE
Hazardous weather outlook, May 4, 3:32 AM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 AM CDT MON MAY 4 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
432 AM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF THUNDERSTORMS THROUGH TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE STORMS THIS AFTERNOON AND EARLY EVENING...MAINLY
SOUTH OF A LINE FROM BELLE PLAINE IOWA TO ALEDO ILLINOIS. THE MAIN
THREAT WILL BE ISOLATED STORMS WITH HAIL AROUND QUARTER SIZE. WITH
THE POTENTIAL FOR MULTIPLE ROUNDS OF STORMS...LOCALLY HEAVY
RAINFALL IS POSSIBLE. THE OVERALL THREAT FOR FLOODING IS
LOW...WITH THE EXCEPTION OF LOCALIZED HEAVY RAIN OCCURRING IN
URBAN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS THROUGH THE WEEK EXCEPT
POSSIBLY WEDNESDAY. CURRENTLY THE MORE FAVORED TIME PERIODS FOR
THUNDERSTORMS ARE TUESDAY AND THURSDAY THROUGH SUNDAY.

THE THREAT OF SEVERE STORMS LOOKS TO BE LOW ON TUESDAY. THURSDAY
THROUGH SUNDAY IT IS TOO EARLY TO DETERMINE ANY SEVERE WEATHER
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING...MAINLY SOUTH OF A LINE FROM BELLE PLAINE IOWA TO ALEDO
ILLINOIS.

RP KINNEY/08

In the hours before

Special weather statement, May 4, 2:40 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT MON MAY 4 2015

IAZ099-ILZ025-034-MOZ010-042130-
HANCOCK IL-HENDERSON IL-LEE IA-CLARK MO-
340 PM CDT MON MAY 4 2015

...SPECIAL WEATHER STATEMENT...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEOKUK...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM...AS
WELL AS HEAVY RAIN...AND GUSTY WINDS OVER 35 MPH.

LOCATIONS IMPACTED INCLUDE...
KEOKUK...FORT MADISON...CARTHAGE...NAUVOO...NIOTA...WESTERN ILLINOIS
UNIVERSITY...HAMILTON...WARSAW...COLUSA...NEW BOSTON...MONTROSE...ST.
FRANCISVILLE...FERRIS...ADRIAN...BURNSIDE...ALEXANDRIA...SANDUSKY...
MOOAR...CHARLESTON AND ARGYLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4034 9154 4055 9166 4070 9123 4037 9094
TIME...MOT...LOC 2038Z 259DEG 26KT 4045 9147

ERVIN

The radar

The Quad Cities radar (KDVN), 128 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Lee

When
May 4, 3:35 PM CST
Where
Lee County, 1.72 mi WSW of Ft Madison
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.620, -91.350

A trained spotter reported several stones of dime to nickel sized. Most stones were less than 0.5 inches in diameter.

Lightning, Muscatine

When
May 4, 7:15 PM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Deaths
1 direct, 0 indirect
Injuries
1 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
41.420, -91.070

The Muscatine County Emergency Manager reported a male, age 36, was struck by lightning and killed while riding a horse. Another male, age 25, was injured. The horse was also killed.

Flash Flood, Muscatine

When
May 4, 8:30 PM CST
Where
Muscatine County, Muscatine to 0.19 mi ENE of Muscatine
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.420, -91.050

Water around 1 foot deep covered Mississippi Drive, as confirmed through Muscatine police, a spotter and also the Muscatine Journal Star Newspaper.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Muscatine2015-05-0436MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571422, 571426, 571419.